Alert archive / Michigan / Beach Hazards Statements in 2017

Beach Hazards Statement 20, NWS Marquette, MI

September 27, 2017Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 27, 2017, 4:15 AM EDT for Alger County, Marquette County, Michigan. It took effect at Sep 27, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2017, 4:15 AM EDT (08:15 UTC)
In effect from
Sep 27, 2017, 8:00 AM EDT
Expired
Sep 27, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

998 
WHUS43 KMQT 270815
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
415 AM EDT WED SEP 27 2017

MIZ005-006-280000-
/O.NEW.KMQT.BH.S.0020.170927T1200Z-170928T0000Z/
MARQUETTE-ALGER-
415 AM EDT WED SEP 27 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN
EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN.

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN THE 
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR 
THE AU TRAIN RIVER MOUTH AT AU TRAIN, THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR, AND THE PICTURED ROCKS NATIONAL LAKESHORE.  

FOR MARQUETTE COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN 
THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN 
MIDDLE BAY NORTH OF PRESQUE ISLE AND AT LITTLE PRESQUE ISLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE
STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

KEC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 27, 1:26 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 27, 1:26 AM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
126 AM EDT Wed Sep 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 318 PM EDT TUE SEP 26 2017

WV imagery and RAP analysis indicated a mid/upper level trough over
the Dakotas moving slowly ne toward the Upper Great Lakes. Southwest
flow prevailed through the western Great Lakes between the trough
and a ridge over the eastern Great Lakes and mid Atlantic states. At
the surface, a broad area of low pressure extended from Upper Mi
into nw IL. Strong 850 mb moisture transport was supporting
scattered showers across Upper Mi early this afternoon ahead of the
mid-level trough despite only weak q-vector convergence and fairly
weak instability (a few hundred j/kg at best).

RAP model shows MUCAPE values to near 500 j/kg into central and
eastern Upper Mi late afternoon into early evening and increasing
effective shear to around 40 knots which could lend support for some
stronger storms with small hail possible over the east half of Upper
Mi into early evening.

Tonight and Wednesday, Q-vector convergence ahead of the mid-level
trough could keep some lingering showers and isolated t-storms over
the east half during the evening but expect convection to diminish
quickly overnight as cooler/drier air moves in behind the front.
There may be enough low level moisture along with increasing upslope
wnw flow and 8h temps lowering near 0c per NAM soundings to support
the development of isolated to scattered lake effect rain showers
over the west and eastern counties late tonight into Wed, mainly
over the higher terrain. Otherwise, a surface ridge and drier air
will push into the area on late tonight into Wed which will lead to
mainly drier conditions across much of the area under near normal
temperatures. Lows tonight will be in the 40s to lower 50s. Highs
Wed will be in the mid 50s to lower 60s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 334 PM EDT TUE SEP 26 2017

Upper level troughing downstream of large upper ridge over western
Conus and western Canada will bring cool down to Upper Great Lakes
rest of the week. Cool down looks brief though as sfc to upper
level ridging for the weekend will bring a return to above normal
temperatures and mainly dry conditions. Appears that warmer than
normal conditions will continue through first week of October as
broad upper ridge dominates much of the Conus.

Low pressure system bringing the showers into Wed will move to
eastern Canada Wed night into Thu. Soundings show gradual drying in
by late aftn which should end lingering showers, but bkn-ovc
stratocu clouds should still linger into Wed evening before
clearing occurs overnight Wed night. Shortwave and re-inforcing sfc
trough moves through Thu aftn into Thu evening. Weak thermal ridge
ahead of trough along with some sunshine may lead to highs bumping
into the 60s ahead of trough, but with cold air advection behind
the trough expect gusty north winds up to 25 mph to usher in temps
mainly in the 50s on Friday. Moisture ahead of trough is limited so
rain chances on Thu look low. Better chance of light rain occurs
late Thu night into Friday over the north forecast area for upslope
favored areas as cooler/moist cyclonic flow develops behind the
trough. Subsidence and drying with approaching high pressure system
should diminish and end any rain later Fri into Fri evening.

High pressure settling overhead Fri night and dry air advection with
pwats as low as 0.3 inches opens door for frost potential inland
where lighter winds are expected through the night. Various bias
corrected guidance indicates min temps in the upper 20s to lower 30s
for the favored cold spots.

Warm up then begins Saturday as the high shifts east and southerly
return flow develops between departing high and large low pressure
system tracking across south central Canada. Highs on Saturday
should be in the 60s with highs on Sunday possibly reaching the 70s
at least over the west. Increasing chances for showers and possible
thunderstorms on Monday as leading front ahead of large low
approaches the region. Temps remain warm aloft though so if clouds
and rain are not widespread, could see highs in the 70s for even
more of the area. Even in wake of the trough early to mid next week,
temps should still remain well above normal with even more 70s
possible as there is not much cold air advection expected behind the
trough. Based on h85 temp anamolies from the GFS and ECMWF ensembles
would not even be surprised to see temps crack 80F sometime next
week.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 125 AM EDT WED SEP 27 2017

With a low pressure system exiting the area while a ridge of high
pressure moves in, conditions will improve through the forecast
period. Unsure how much precip or lowered visibility will occur at
KCMX over the next several hours, but general trend should be
improvement.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 318 PM EDT TUE SEP 26 2017

Ne winds diminishing over western Lake Superior this afternoon as
low pressure and associated frontal boundary lift into central Upper
Mi. Winds will remain lighter over eastern Lake Superior. As the low
lifts ne of Lake Superior later this evening, w to nw winds will
increase to 20-30kt across the lake late tonight into Wed with the
strongest winds over east half of Lake Superior. Would not be
shocked to see a few gale gusts to 35 knots at higher platform
stations like Stannard Rock. Winds will diminish to mostly under
20kt or less Wed night into Thu as no strong systems are expected to
impact the Upper Great Lakes. A low pres trough swinging se across
the Upper Great Lakes Thu night will usher in another round of 15-
25kt winds on Fri. Winds will then diminish to under 20kt Fri night
for Sat as high pressure moves over the area.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...JLA
AVIATION...Titus
MARINE...Voss
Hazardous weather outlook, Sep 26, 4:28 PM EDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
428 PM EDT Tue Sep 26 2017

MIZ005-006-271200-
Marquette-Alger-
428 PM EDT Tue Sep 26 2017

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Thunderstorms will be possible over central and eastern Upper
Michigan through this evening. The strongest storms could produce
small hail and gusty winds. Heavy rainfall will occur with any of
the thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a high swim risk on Wednesday for the Lake Superior beaches
of Alger and Marquette counties.

Areas of frost are possible away from the Great Lakes shorelines
late Friday night into early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports of any observed
hail or strong winds with thunderstorms. The public may also
submit reports to the National Weather Service in Marquette at our
webpage, via phone, or through Facebook or Twitter.

MIZ001>004-007-009>014-084-085-271200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Gogebic-Iron-
Dickinson-Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
428 PM EDT Tue Sep 26 2017 /328 PM CDT Tue Sep 26 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms will be possible over central and eastern Upper
Michigan through this evening. The strongest storms could produce
small hail and gusty winds. Heavy rainfall will occur with any of
the thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of frost are possible away from the Great Lakes shorelines
late Friday night into early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports of any observed
hail or strong winds with thunderstorms. The public may also
submit reports to the National Weather Service in Marquette at our
webpage, via phone, or through Facebook or Twitter.

LSZ162-240>251-263>267-271200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
428 PM EDT Tue Sep 26 2017 /328 PM CDT Tue Sep 26 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible over mainly the east half of Lake
Superior into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-271200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
428 PM EDT Tue Sep 26 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLA

Nearby

Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.